Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 271, NWS Shreveport, LA

June 21, 2004McCurtain County, Oklahoma

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 21, 2004, 2:09 PM CDT for McCurtain County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2004, 2:09 PM CDT (19:09 UTC)
Expired
Jun 21, 2004, 3:00 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 159 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1089 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 211909
SVRSHV
OKC089-212000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
207 PM CDT MON JUN 21 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 300 PM CDT

* AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 20 MILES WEST OF      
  IDABEL...AND MOVING EAST AT 15 TO 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IDABEL BY 245 PM CDT

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING ONE INCH HAIL AND 
WIND GUSTS OF 60 MPH OR HIGHER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  MCCURTAIN COUNTY IN SOUTHEAST OKLAHOMA
UNTIL 300 PM CDT.

LAT...LON 3390 9470 3388 9496 3387 9500 3393 9507
      3393 9511 3396 9513 3396 9515 3405 9515
      3415 9476

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 11:35 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 11:35 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1135 AM CDT MON JUN 21 2004

.DISCUSSION...

COMPLEX OF CONVECTION OVER MUCH OF CENTRAL/EASTERN OK CONTINUES A
STEADY STREME EAST...WITH 2 SEPARATE OUTFLOW BOUNDARIES NOTED OVER
EXTREME NE TX/SE OK/SW AR...WITH SECONDARY BOUNDARY FARTHER WEST
OVER S OK WHERE ADDITIONAL CONVECTION CONTINUES TO REFIRE AS IT
PROGRESSES S TOWARDS THE RED RIVER VALLEY OF N TX. MODELS
CONSISTENT OF HOLDING RIDGING IN THE LOW TO MID LEVELS...WITH
ASSOCIATED SHORTWAVE ENERGY REMAINING WELL NORTH ACROSS E OK/N AR...
WITH TRAILING WEAK SHEAR AXIS SW ACROSS SE OK/N TX. GIVEN CURRENT
DISSIPATION OF FIRST WAVE OF RAIN ACROSS SE OK AS THIS 1ST
BOUNDARY HAS BECOME MORE ELEVATED...HAVE LOWERED POPS TO HIGH CHANCE
FOR MCCURTAIN CO...WITH POSSIBILITY CONVECTION OVER ATOKA AND BRYAN
COUNTIES CAN WORKS ITS WAY EAST BY EARLY AFTERNOON. HAVE ALSO
LOWERED POPS FOR EXTREME NE TX AND ADJACENT SW AR AS WELL...AND
TOOK OUT SEVERE WORDING AS WELL...SINCE ACTIVITY IS SLOW TO MOVE...
AND WILL NOT TAP INTO DESTABILIZING AIR MASS IN CLEARING ZONE OVER
NE TX UNTIL AROUND NEXT ZONE ISSUANCE. LEFT IN GOING SLIGHT CHANCE
POPS ELSEWHERE GIVEN MOIST/UNSTABLE/UNCAPPED AIR MASS...ALTHOUGH
RIDGING MAY SUPPRESS MOST IF NOT ALL DEVELOPMENT.  DID MAKE A FEW
TWEAKS TO WINDS AND TEMPS IN PLACES...BUT OVERALL FORECAST ON TRACK.

UPDATE ALREADY OUT...GRID PRODUCTS WILL BE OUT SHORTLY.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  93  73  87  68 /  20  20  50  40
MLU  92  72  88  68 /  20  20  50  50
TXK  90  73  85  65 /  30  20  50  30
TYR  92  73  87  68 /  20  20  50  40
LFK  93  72  89  70 /  20  20  50  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 21, 12:00 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON JUN 21 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-221100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT MON JUN 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SPREAD EAST ACROSS
CENTRAL AND EASTERN OKLAHOMA...POSSIBLY AFFECTING SOUTHEAST
OKLAHOMA AND ADJACENT SOUTHWEST ARKANSAS DURING THE AFTERNOON.
OUTFLOW BOUNDARIES FROM THIS ACTIVITY COULD BE A FOCUS FOR
ADDITIONAL SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY OVER PORTIONS OF NORTHEAST TEXAS GENERALLY NORTH OF
INTERSTATE 20...AND ALSO SOUTHWEST ARKANSAS. SOME OF THESE STORMS MAY
BECOME SEVERE...WITH DAMAGING WIND GUSTS AND HEAVY RAINFALL THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A FRONTAL SYSTEM WILL APPROACH THE AREA TUESDAY...WHICH WILL FOCUS
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE REGION THROUGH MIDWEEK.
SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL...WITH AMOUNTS OF TWO
TO FOUR INCHES POSSIBLE...ESPECIALLY TUESDAY MORNING OVER THE RED
RIVER VALLEY OF SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS. HEAVY
RAINFALL WILL PROMOTE RAPID CRESTS ALONG THE LITTLE AND GLOVER RIVERS
TUESDAY MORNING...THUS INTERESTS IN THESE RIVER BASINS
ACROSS SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS SHOULD REMAIN IN
TOUCH WITH THE LATEST WEATHER DEVELOPMENTS. THE FRONT IS EXPECTED TO
STALL OUT OVER THE SOUTHERN PORTIONS OF NORTHEAST TEXAS AND NORTH
LOUISIANA WEDNESDAY...BEFORE LIFTING NORTH TOWARDS THE END OF THE
WEEK. THUS...RAIN CHANCES AND THE THREAT FOR HEAVY RAIN WILL CONTINUE
OVER THE SOUTHERN HALF OF THE REGION...CLOSER TO THE FRONT.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...IS NOT ANTICIPATED AT THIS TIME FOR THIS AFTERNOON OR
TONIGHT.

In the hours before

Local storm report, Jun 21, 9:19 AM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
919 AM CDT MON JUN 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     DOWNBURST        4 N BIG SANDY           32.64N 95.11W
06/19/2004                   UPSHUR             TX   TRAINED SPOTTER

            30 TO 50 LARGE TREES DOWN

&&

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:10 PM CDTSevere Thunderstorm WarningSHVMcCurtain65 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.